Alert archive / Kansas / Red Flag Warnings in 2013
Red Flag Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 14, 2013, 12:10 PM CDT for 11 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 2013, 12:10 PM CDT (17:10 UTC)
- Expired
- Apr 14, 2013, 9:12 PM CDT
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 5:35 PM CDT | NON-TSTM WND GST 60 | 2 Nnw Wray, CO | SUSTAINED 40-45 MPH THROUGHOUT MOST OF THE DAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455 WWUS83 KGLD 141710 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1110 AM MDT SUN APR 14 2013 ...DANGEROUS FIRE WEATHER CONDITIONS FORECAST TODAY... COZ252>254-KSZ001>004-013>016-027>029-150115- /O.NEW.KGLD.FW.W.0007.130414T1710Z-130415T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- 1110 AM MDT SUN APR 14 2013 /1210 PM CDT SUN APR 14 2013/ ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016...027...028...029... 252...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS... FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 DECATUR...FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 027 WALLACE...FIRE WEATHER ZONE 028 LOGAN AND FIRE WEATHER ZONE 029 GOVE. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. YUMA COUNTY COLORADO AND CHEYENNE COUNTY KANSAS WILL SEE 30 TO 40 MPH SUSTAINED WINDS WITH GUSTS AS HIGH AS 60 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
336 WWUS83 KGLD 142049 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 249 PM MDT SUN APR 14 2013 ...DANGEROUS FIRE WEATHER CONDITIONS CONTINUE THIS AFTERNOON... COZ252>254-KSZ001>004-013>016-027>029-150300- /O.CON.KGLD.FW.W.0007.000000T0000Z-130415T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- 249 PM MDT SUN APR 14 2013 /349 PM CDT SUN APR 14 2013/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...015...016...027...028... 029...252...253 AND 254... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS... FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 DECATUR...FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 027 WALLACE...FIRE WEATHER ZONE 028 LOGAN AND FIRE WEATHER ZONE 029 GOVE. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH. YUMA COUNTY COLORADO AND CHEYENNE COUNTY KANSAS WILL SEE 30 TO 40 MPH SUSTAINED WINDS WITH GUSTS AS HIGH AS 60 MPH. * RELATIVE HUMIDITY...AS LOW AS 13 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
288 WWUS83 KGLD 150212 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 812 PM MDT SUN APR 14 2013 COZ252>254-KSZ001>004-013>016-027>029-150315- /O.CAN.KGLD.FW.W.0007.000000T0000Z-130415T0300Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- 812 PM MDT SUN APR 14 2013 /912 PM CDT SUN APR 14 2013/ ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 001 ...002...003...004...013...014...015...016...027...028...029 ...252...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED FLAG WARNING. WINDS HAVE DECREASED AND RELATIVE HUMIDITIES HAVE INCREASED ABOVE CRITICAL LEVELS. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 14, 4:15 AM CDT, 7 hours 55 minutes earlier.
Area forecast discussion, Apr 14, 4:15 AM CDT, 7 hours 55 minutes before
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
Hazardous weather outlook, Apr 14, 11:13 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1013 AM MDT SUN APR 14 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1013 AM MDT SUN APR 14 2013 /1113 AM CDT SUN APR 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG NORTHWEST WINDS WILL CONTINUE TO OVERSPREAD THE AREA TODAY WITH THE STRONGEST WINDS EXPECTED ALONG AND NORTH OF INTERSTATE 70. WIND GUSTS TO AROUND 50 MPH ARE EXPECTED THROUGHOUT THE DAY AS SKIES BEGIN TO CLEAR...WITH GUSTS IN EXCESS OF 60 MPH EXPECTED NEAR THE INTERSECTION OF THE NEBRASKA...COLORADO AND KANSAS BORDERS. THESE STRONG WINDS MAY MAKE TRAVEL DIFFICULT AT TIMES. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TODAY GENERALLY ALONG AND NORTH OF INTERSTATE 70 WHERE NORTHWEST WINDS GUSTING 40 MPH WILL COMBINE WITH RELATIVE HUMIDITY VALUES AROUND 20 PERCENT. FURTHER NORTH ALONG THE NEBRASKA KANSAS BORDER WIND GUSTS MAY BE SLIGHTLY HIGHER AND HUMIDITY VALUES SLIGHTLY LOWER. HOWEVER... THIS AREA RECEIVED SEVERAL INCHES OF RAIN A FEW DAYS AGO AND SURFACE MOISTURE FROM IT SHOULD STILL BE RATHER HIGH PREVENTING EXPLOSIVE FIRE GROWTH. REGARDLESS...OUTDOOR BURNING IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN WILL BEGIN MONDAY AND CONTINUE THROUGH WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM MAKES ITS WAY ACROSS THE AREA. PRECIPITATION WILL INCREASE THROUGH THE PERIOD. THERE WILL BE A CHANCE FOR ADVERSE WINTER WEATHER CONDITIONS...INCLUDING LIGHT AMOUNTS OF ACCUMULATING SNOW AND BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF PEAK WIND GUST AND ANY WIND DAMAGE ARE APPRECIATED.
In the hours before
Local storm report, Apr 14, 10:56 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 AM MDT SUN APR 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM NON-TSTM WND GST 1 NW WRAY 40.09N 102.24W
04/14/2013 M59 MPH YUMA CO AWOS
&&
JMARTINLocal storm report, Apr 14, 11:45 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN APR 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM NON-TSTM WND GST 1 W YUMA 40.12N 102.74W
04/14/2013 M55 MPH YUMA CO MESONET
SUSTAINED WINDS RANGING FROM 37 TO 49 MPH FOR THE HOUR
PRIOR TO GUST OBSERVATION.
&&
JMARTINThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 10:10 AM CDT | Wind Advisory | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more | 11 hr |
| Apr 14, 10:55 AM CDT | High Wind Warning | GLD | Cheyenne | 10 hr |
Nearby
Red Flag Warnings in Kansas, 2013Red Flag Warnings in Colorado, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.